Article Text

Download PDFPDF

6ER-024 Lyell’s syndrome in CAR-T treated patients: a case study
Free
  1. C Lauria Pantano1,
  2. F Zelante2,
  3. B Re2,
  4. A Trenta2,
  5. F Chinotti2,
  6. M Anghileri2,
  7. F Guidoni2,
  8. G Cavalleris2,
  9. V Ladisa2
  1. 1Irccs Istituto Tumori, Farmacia, Milano, Italy
  2. 2Istituto Nazionale Dei Tumori Milano, Farmacia, Milano, Italy

Abstract

Background and Importance Lyell’s syndrome - a toxic epidermal necrolysis - is a rare and potentially life-threatening disease that affects the skin and mucous membranes. The drugs commonly implicated in toxic epidermal necrolysis (TEN) include non-steroidal anti-inflammatory drugs, chemotherapy, antibiotics and anticonvulsants.

Aim and Objectives This case report explores potential triggers of Lyell’s syndrome in 39-year-old woman diagnosed with relapse and diffuse refractory large cell B lymphoma (DLBCL) who underwent Third Line Therapy with Axicabtageneciloleucel. After the infusion, CRS (cytokine release syndrome) was reported, which progressed from grade 1 to G2 within 3 days. This was complicated by the onset of ICANS (immune-effector cell-associated neurotoxicity syndrome) progressed to G3 within 3 days. Subsequently, the HLH/MAS framework (Hemophagocytic Lymphohistiocytosis/Macrophage Activation Syndrome) was reported. To control her persistent high fever and to reduce the risk of convulsions, was somministrated levetiracetam. Despite anti-cytokine therapies and steroids were continued, after 6 days Toxic epidermolysis affected 90% of the body surface area, confirmed by histological examination of the skin rhomboid, consistent with TEN/Lyell syndrome. Levetiracetam was discontinued.

Material and Methods Medical records and National Pharmacovigilance Network were used to collect data.

Results The patient was admitted to the intensive care unit for 32 days, receiving treatments comparable to those given to patients with severe burns. Drugs administered: ruxolitinib, methylprednisolone, daptomycin, amine, piperacillin/tazobactam, tocilizumab, entanercept, anakinra, and high-dose fluids. The pharmacist provided critical support to CAR-T team, playing a key role in the management of drug selection and occasionally resort to off-label use of medicines. A sterile paraffin tulle gras dressing led to re-epithelialisation and disappearance of the blisters. DLBCL progression led to death 9 months later.

Conclusion and Relevance The co-administration of several drugs, the lack of available data on adverse drug reactions (ADRs) in response to CAR-T, and the temporal relationship between levetiracetam and onset of ADR lead to the conclusion that a metabolite of anticonvulsants, identified in the literature as a potential trigger, was responsible for the ADR. The decision to use anti-TNF-alpha was critical in the management of the syndrome. A comparable ADR was subsequently reported in Eudravigilance, raising uncertainty about the potential involvement of levetiracetam as a trigger of the ADR.

Conflict of Interest No conflict of interest.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.